In many cases, an exact cause of Tinnitus is never found. A common cause of tinnitus is inner ear cell damage. Tiny, delicate hair cells (Cilia) in your inner ear move in a fluid, in relation to the pressure changes of sound waves. This triggers ear cells to release an electrical signal through a nerve from your inner ear (auditory nerve) to your brain. Your brain interprets these signals as sound. If the hair cells inside your inner ear are bent, damaged or broken, they can send random electrical impulses to your brain, causing tinnitus.
Other causes of tinnitus include other ear problems, chronic health conditions, drugs and injuries or conditions that affect the nerves in your ear or the hearing center in your brain.
Common causes of tinnitus
In many people, tinnitus is caused by one of these conditions: Age-related hearing loss. For many people, hearing worsens with age, usually starting around age 60. Hearing loss can cause tinnitus. The medical term for this type of hearing loss is presbycusis. Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; long-term exposure to loud sound can cause permanent damage.
Earwax protects your ear canal by trapping dirt and slowing the growth of bacteria. When too much earwax accumulates, it becomes too hard to wash away naturally, causing hearing loss or irritation of the eardrum, which can lead to tinnitus.
Ear bone changes.
Stiffening of the 3 tiny bones ( below, red, blue, yellow) in your middle ear (otosclerosis) may affect your hearing and cause tinnitus. This condition, caused by abnormal bone growth, tends to run in families. Inner ear
Other causes of tinnitus
Some causes of tinnitus are less common, including: Meniere’s disease. Tinnitus can be an early indicator of Meniere’s disease, an inner ear disorder that may be caused by abnormal inner ear fluid pressure. TMJ disorders. Problems with the temporo-mandibular joint, the joint on each side of your head in front of your ears, where your lower jawbone meets your skull, can cause tinnitus.
Head injuries or neck injuries.
Head or neck injury (trauma) can affect the inner ear, hearing nerves or brain function linked to hearing. Such injuries generally cause tinnitus in only one ear, on the side that was damaged.
This noncancerous (benign) tumor develops on the cranial nerve that runs from your brain to your inner ear and controls balance and hearing. Also called vestibular schwannoma, this condition generally causes tinnitus in only one ear.
Blood vessel disorders linked to tinnitus
In rare cases, tinnitus is caused by a blood vessel disorder. This type of tinnitus is called pulsatile tinnitus. Causes include: Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
Head and neck tumors.
A tumor that presses on blood vessels in your head or neck (vascular neoplasm) can cause tinnitus and other symptoms. High blood pressure. Hypertension and factors that increase blood pressure, such as stress, alcohol and caffeine, can make tinnitus more noticeable.
Turbulent blood flow.
Narrowing or kinking in a neck artery (carotid artery) or vein in your neck (jugular vein) can cause turbulent, irregular blood flow, leading to tinnitus.
Malformation of capillaries.
A condition called arteriovenous malformation (AVM), abnormal connections between arteries and veins, can result in tinnitus. This type of tinnitus generally occurs in only one ear.
Medications that can cause tinnitus
A number of medications may cause or worsen tinnitus. Generally, the higher the dose of these medications, the worse tinnitus becomes. Often the unwanted noise disappears when you stop using these drugs.
Medications known to cause or worsen tinnitus include: Antibiotics, including polymyxin B, erythromycin, vancomycin and neomycin Cancer medications, including mechlorethamine and vincristine Water pills (diuretics), such as bumetanide, ethacrynic acid or furosemide Quinine medications used for malaria or other health conditions Certain antidepressants may worsen tinnitus Aspirin taken in uncommonly high doses (usually 12 or more a day)
Anyone can experience tinnitus, but these factors may increase your risk: Loud noise exposure. Prolonged exposure to loud noise can damage the tiny sensory hair cells in your inner ear that transmit sound to your brain. People who work in noisy environments — such as factory and construction workers, musicians, and soldiers — are particularly at risk. Age. As you age, the number of functioning nerve fibers in your ears declines, possibly causing hearing problems often associated with tinnitus.
Men are more likely to experience tinnitus. Smoking. Smokers have a higher risk of developing tinnitus. Cardiovascular problems. Conditions that affect your blood flow, such as high blood pressure or narrowed arteries (atherosclerosis), can increase your risk of Tinnitis. With so many possible causes, it may be difficult to pin-point your cause. Review the likely causes and remove those causes , if possible and see if the noise is reduced or is eliminated.